Olanzapine-induced agranulocytosis in systemic lupus erythematosus: a case report.
ABSTRACT Systemic lupus erythematosus (SLE) patients may have psychiatric manifestations during the illness course. Psychotropic agents are indicated in treating these symptoms. Second-generation antipsychotics, such as risperidone, olanzapine and quetiapine, have been thought to be safer than clozapine with regard to the side effect of neutropenia or agranulocytosis. We report a case of SLE who developed agranulocytosis during the treatment with olanzapine for the SLE-related psychiatric symptoms.
- Psychosomatics 01/2003; 44(1):83-4. · 1.73 Impact Factor
- [show abstract] [hide abstract]
ABSTRACT: Idiosyncratic or type B reactions are characterised by their unpredictability and lack of simple dose-dependency. They occur in a small proportion of patients, and usually the predisposing factors are unknown. A proportion of, but not all, idiosyncratic reactions are immune-mediated. Our understanding of immune-mediated reactions is based on the hapten hypothesis, which requires drug bioactivation, covalent binding to proteins, followed by uptake, antigen processing and a polyclonal immune response. The recently proposed 'danger hypothesis' can be considered to be additive to the hapten hypothesis. The hypothesis states that the immune system only responds when it detects danger. If no danger is detected, tolerance results. Thus, stimulation of an immune response to a drug-protein conjugate (signal 1) requires the presence of co-stimulatory signals and cytokines (signals 2 and 3), which propagate and determine the type of immune response. The nature of the danger signal is poorly defined, and has been proposed to include different forms of stress including chemical, physical and viral. Indeed, there are several examples where the frequency of drug hypersensitivity is increased in the presence of a viral infection, most notably in HIV disease. Nevertheless, this clinical evidence has to be regarded as being circumstantial and more direct experimental evidence is required to understand the role of 'danger' in the overall pathogenesis of drug hypersensitivity reactions.Toxicology 01/2003; 181-182:55-63. · 4.02 Impact Factor
- [show abstract] [hide abstract]
ABSTRACT: Recent case studies suggest that impaired granulopoiesis, well-known to occur during clozapine treatment, may also be observed when olanzapine is administered. The underlying mechanisms are unknown, but haematopoietic cytokines such as granulocyte colony-stimulating factor (G-CSF) are likely to be involved. We measured the plasma levels of G-CSF and of other cytokines longitudinally in a female patient who developed granulocytopenia twice, first during clozapine treatment and again when olanzapine was administered. G-CSF levels, but not those of other cytokines, closely paralleled granulocyte counts, yielding a significant positive correlation. G-CSF was not detectable in plasma when granulocytopenia occurred. Granulocytopenia resolved spontaneously despite continuing treatment with olanzapine. The present case suggests that clozapine and olanzapine both are able to induce transient granulocytopenia through a similar or common mechanism that does not involve a compensatory increase in G-CSF levels.Acta Psychiatrica Scandinavica 09/2000; 102(2):153-5. · 4.86 Impact Factor